What is Beta Blockers Overdose?
- Beta blockers (BBs) reduce blood pressure by blocking the action of adrenaline
- Beta Blocker Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Beta Blockers Overdose?
- Beta Blocker Overdose is caused by the intake of beta blockers in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- This prescription drug is also available under the name Acebutolol (Sectral), Atenolol (Apo-atenolol), Betaxolol (Kerlone), Bisoprolol (Zebta), Carteolol (Cartrol), Esmolol (Brevibloc), Labetalol (Normodyne), Metoprolol (Toprol), Nadolol (Corgard), Sotalol (Betapace), Oxprenolol (Trasicor), Penbutolol (Levatol), Pindolol (Novo-pindol), Propranolol (Inderal), and Timolol (Apo-timol) among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Beta Blockers Overdose?
The signs and symptoms of Beta Blocker Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, skin and ENT may be affected.
The signs and symptoms of Beta Blocker Overdose may include:
- Reduced breathing rate; respiratory trouble
- Asthmatic individuals may have wheezing
- Vision abnormalities including blurry or double vision
- Change in heart-beat; low blood pressure (hypotension)
- Children may have reduced blood sugar (hypoglycemia) and associated neurological symptoms
- Heart failure
- Shock, convulsions
- Confusion, weakness, drowsiness
- Nervousness, excessive sweating
How is First Aid administered for Beta Blockers Overdose?
First Aid tips for Beta Blocker Overdose:
- Beta Blocker Overdose is a life-threatening condition. Call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach
- Administration of activated charcoal to avoid absorption of drug in body
- Administer adrenaline, which is an antidote, to counter the effects of the drug
- Medically manage serious symptoms such as seizures, low blood pressure and irregular heart rate
- Also relieve respiratory distress with an artificial respirator
- Administer fluids by an intravenous drip line
Who should administer First Aid for Beta Blockers Overdose?
First aid for Beta Blocker Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Beta Blockers Overdose?
- Beta Blocker Overdose can be life-threatening, due to possible dangerous drop in blood pressure and respiratory distress
- The prognosis is dependent on the dosage of beta blocker taken, the time between overdose and treatment, severity of the symptoms, and general health of individual who overdosed
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Beta Blockers Overdose be Prevented?
Beta Blocker Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with beta blocker
- Talking to your healthcare provider, if recommended dose of beta blocker does not provide adequate relief
- Refrain from self-medication
- Exercising caution while taking multiple drugs with beta blocker
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual